What Causes Patch of Hair Loss in Women?September 7th, 2006
Q: I am a 34 year woman with a patch of hair loss by my temple. I went to the salon to have my hair done and to my surprise my hairdresser told me that I have Alopecia? First time I’d heard of it, my G.P is not very concerned about it but having read so much about it on this site I am becoming a bit concerned. The rest of my hair is healthy any suggestions and diagnosis?
A: “Alopecia” is just a generic term for any kind of hair loss.
It sounds like you have a specific condition called alopecia areata. Alopecia areata is an autoimmune disease that presents with the sudden appearance of well localized bald spot(s) on the scalp or other parts of the body. The underlying skin is always normal.
The treatment is injections with cortisone. Hair transplant surgery is not indicated for this condition.
You should see a dermatologist to confirm the diagnosis and treat.
Other diagnoses to consider are triangular alopecia (which would have been present since childhood) and traction alopecia (that is cased by constant tugging on the hair).Related Posts:
- What is Lichen planopilaris?
- How Do You Treat Hair Loss from Pseudopelade or Scarring Hair Loss on the Scalp?
- Can Hair Loss be Caused by Thyroid Problems or Fluctuations in Hormones?
- Can a Hair Transplant Repair the Bald Areas Caused by Alopecia Areata?
Topic: Medical Conditions
Tags: Alopecia, Alopecia Areata, Bald Patch, Causes of Hair Loss, Cortisone, Dermatologist, Hair Loss, Hair Loss in Women, Steroid Injection into Scalp, Traction Alopecia, Triangular Alopecia Posted by Robert M. Bernstein M.D. on September 7th, 2006 at 11:33 am